Hallucinogens Advisory

At Brookline High School, more than one hundred students – 8% – admitted
to trying LSD or another hallucinogenic drug in a 2009 student health survey.
 
The hallucinogenic experience is unpredictable, ranging from pleasurable to extremely frightening, and its risks are high. The short-term effects include elevated heart rate, increased blood pressure, dilated pupils and changes in perception, thoughts, mood and behavior. LSD use can cause ongoing flashbacks and have serious lasting mental health consequences, leaving a student severely impaired.

 

LSD, or acid, is available in small square tabs of paper, often with a picture, called blotter acid, or as tablets, capsules, and occasionally liquid. It is odorless and colorless, tastes slightly bitter and is usually taken by mouth. Mushrooms containing psilocybin, a hallucinogenic substance, are typically taken by mouth.

 
Signs of use may include
 
Eyes  Dilated (large) pupils; fixed gaze; difficulty tracking. May appear to be focusing on something caused by internal stimulation.  May see “trails” after an object moves. Visual hallucinations.

 

Body temperature Raised body temperature; sweating; drinking lots of fluids in small amounts.

Change in tactile and sensory functions Heightened sense of touch; may repeatedly touch a certain object.  Tactile hallucinations; possible crawling or burning sensations. Change in taste, smell and the feel of food in the mouth. Difficulty chewing and swallowing food.  Low appetite.

 

Speech Rambling or strange, rapid or slowed.

 

Affect  Inappropriate responses; smiling or laughing at internal thoughts and stimuli; panic or heightened anxiety; mood swings.

Thoughts  Obsessive, sometimes lead to erratic, unpredictable or dangerous behavior. Hallucinations may cause a loss of touch with reality. Grandiosity and false beliefs.


Sleep Problems  Insomnia during LSD trips (which can last 8 to 24 hours); “crashes” – coming down of the trip – involving agitation, panic, depression and suicidal thoughts.

What parents can do

 

If you suspect your child is under the influence of LSD, do not leave him or her alone.  If you are concerned about your child’s safety, or they seem highly agitated, confused or disoriented, seek immediate medical attention. 
 
If they are calm and compliant, provide calming but secure supervision for the duration of the trip.  Do not risk conversations that may increase agitation or panic: wait to address the problem the following day when your child is safely down from the trip. 

 

This is similar to how you might respond to a child who has been drinking. Think of safety first, get medical help when needed, but otherwise wait until he or she is sober to address the consequences and arrange for professional help.

Comments